Alert archive / Iowa / Red Flag Warnings in 2026
Red Flag Warning 2, NWS La Crosse, WI
NWS La Crosse, WI issued this red flag warning at Mar 27, 2026, 11:17 AM CDT for 8 counties in Iowa; 7 counties in Minnesota. It took effect at Mar 28, 2026, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 27, 2026, 11:17 AM CDT (16:17 UTC)
- In effect from
- Mar 28, 2026, 12:00 PM CDT
- Expired
- Mar 28, 2026, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS La Crosse, WI
Counties Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN
The radar
The La Crosse radar (KARX), 85 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1406 m above ground
- 0-6 km bulk shear
- 100 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
801 WWUS83 KARX 271617 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 1117 AM CDT Fri Mar 27 2026 ...Critical Fire Spread Conditions Saturday Afternoon in southeast Minnesota and northeast Iowa... .Strong winds and very dry air will cause critical fire weather conditions on Saturday afternoon and very early evening. Dormant grasses and leaf debris could be favorable for easy ignition and spread of fire. IAZ008-009-018-019-MNZ079-086-087-094-095-280815- /O.UPG.KARX.FW.A.0002.260328T1800Z-260329T0000Z/ /O.NEW.KARX.FW.W.0002.260328T1700Z-260329T0000Z/ Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Mower- Fillmore- 1117 AM CDT Fri Mar 27 2026 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CDT SATURDAY FOR FOR SOUTHEAST MINNESOTA AND NORTHEAST IOWA... The National Weather Service in La Crosse has issued a Red Flag Warning which is in effect from noon to 7 PM Saturday for critical weather conditions that favor rapidly spreading fires. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Iowa, Mitchell, Howard, Floyd and Chickasaw. In Minnesota, Wabasha, Dodge, Olmsted, Mower and Fillmore. * TIMING...From noon to 7 PM CDT Saturday. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...15 to 22 percent. * TEMPERATURES...In the low to middle 50s. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ IAZ010-011-029-030-MNZ088-096-280815- /O.NEW.KARX.FW.W.0002.260328T1700Z-260329T0000Z/ Winneshiek-Allamakee-Fayette-Clayton-Winona-Houston- 1117 AM CDT Fri Mar 27 2026 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CDT SATURDAY FOR FOR SOUTHEAST MINNESOTA AND NORTHEAST IOWA... The National Weather Service in La Crosse has issued a Red Flag Warning which is in effect from noon to 7 PM Saturday for critical weather conditions that favor rapidly spreading fires. * AFFECTED AREA...In Iowa, Mitchell, Howard, Floyd and Chickasaw. In Minnesota, Wabasha, Dodge, Olmsted, Mower and Fillmore. * TIMING...From noon to 7 PM CDT Saturday. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...15 to 22 percent. * TEMPERATURES...In the low to middle 50s. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Cecava/Baumgardt
3 follow-up statements
636 WWUS83 KARX 280748 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 248 AM CDT Sat Mar 28 2026 ...Critical Fire Spread Conditions This Afternoon in Southeast Minnesota and Northeast Iowa... .Strong wind and very dry air leads to critical fire weather conditions this afternoon and early evening. Dormant grasses and leaf debris could be favorable for ignition and spread of fire. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-281730- /O.CON.KARX.FW.W.0002.260328T1700Z-260329T0000Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- 248 AM CDT Sat Mar 28 2026 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CDT TODAY FOR SOUTHEAST MINNESOTA AND NORTHEAST IOWA... * AFFECTED AREA...In Iowa, Mitchell, Howard, Winneshiek, Allamakee, Floyd, Chickasaw, Fayette and Clayton. In Minnesota, Wabasha, Dodge, Olmsted, Winona, Mower, Fillmore and Houston. * TIMING...Noon to 7 PM CDT Today. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 15 percent. * TEMPERATURES...In the low to middle 50s. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
842 WWUS83 KARX 281559 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 1059 AM CDT Sat Mar 28 2026 ...Critical Fire Conditions Expected This Afternoon and Early Evening in Southeast Minnesota and Northeast Iowa... .Strong wind and very dry air will produce critical fire weather conditions this afternoon and early evening. Dormant grasses and leaf debris could be favorable for ignition and spread of fire. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-290000- /O.CON.KARX.FW.W.0002.260328T1700Z-260329T0000Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- 1059 AM CDT Sat Mar 28 2026 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR SOUTHEAST MINNESOTA AND NORTHEAST IOWA... * AFFECTED AREA...In Iowa, Mitchell, Howard, Winneshiek, Allamakee, Floyd, Chickasaw, Fayette and Clayton. In Minnesota, Wabasha, Dodge, Olmsted, Winona, Mower, Fillmore and Houston. * TIMING...Until 7 PM CDT this evening. * WINDS...Southwest 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 15 percent. * TEMPERATURES...in the lower and mid-50s. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Boyne
141 WWUS83 KARX 282350 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 650 PM CDT Sat Mar 28 2026 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-290100- /O.EXP.KARX.FW.W.0002.000000T0000Z-260329T0000Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- 650 PM CDT Sat Mar 28 2026 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR NORTHEAST IOWA AND SOUTHEAST MINNESOTA FOR... Loss of diurnal heating and decreasing winds will allow for conditions to improve this evening. As a result, the Red Flag Warning will be allowed to expire. $$ Naylor
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this red flag warning went out at Mar 27, 6:56 AM CDT, 4 hours 21 minutes earlier. Its key messages:
- A small (15-25%) chance for snow showers north/east of I-94 during the day Friday. However, if snow showers do form, brief impacts would occur.
- Dry and breezy for Saturday with potential for elevated fire weather conditions.
- After a cool Friday, a warming trend is favored through Tuesday. Multiple chances for precip (30-50%) next week with potential for greater than 1-2" of rain if all details come together.
Area forecast discussion, Mar 27, 6:56 AM CDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
656 AM CDT Fri Mar 27 2026
.KEY MESSAGES...
- A small (15-25%) chance for snow showers north/east of I-94
during the day Friday. However, if snow showers do form, brief
impacts would occur.
- Dry and breezy for Saturday with potential for elevated
fire weather conditions.
- After a cool Friday, a warming trend is favored through
Tuesday. Multiple chances for precip (30-50%) next week with
potential for greater than 1-2" of rain if all details come
together.
&&
.DISCUSSION...
Issued at 1145 PM CDT Thu Mar 26 2026
Friday: Snow Showers Possible North of I-94
A quick little 500 mb shortwave is expected to swing through the
Northern Great Lakes tomorrow, clipping portions of Central
Wisconsin. As this moves through, we could see a few convective snow
showers out of this as the DGZ saturates. Given the dry air
intrusion in the lower levels behind this afternoon's cold front,
this looks to limit how much could potentially reach the ground.
It's also unlikely given the warm ground temperatures that any
of this would stick if it does reach the ground but with low
level lapse rates between 7-8 deg C/km developing, this could
create brief, intense bursts of snow that would cause
visibility reductions. These snow showers will be confined to
areas north and east of I-94 with most areas staying dry and
partly to mostly sunny tomorrow. Temperatures will be much
cooler than days previous with post frontal cold air advection
keeping highs in the upper 30s to mid 40s.
Saturday - Monday: Warming through the Weekend
A strong surface high pressure is expected to drop out of the
Canadian Plains and into the Mid/Upper Mississippi Valley by
the weekend. As it starts to move off to the southeast, winds
will quickly shift to the south and pick up as the pressure
gradient tightens to the northwest. 27.00 HREF soundings show
some very dry air through much of the lower levels lingering
into Saturday. With daytime mixing, this could create dew point
depressions between 20-30 degrees with sub-25 percent RHs
looking plausible. Combine these dry conditions with the gusty
southwest winds and we're looking at near critical fire weather
concerns. The main saving grace will be the fact that the lowest
RHs and the strongest winds will not be co-located since the
lowest RHs look to be across Wisconsin with the strongest winds
west of the Mississippi River. It also helps that ambient
temperatures will be cool in the upper 40s to low 50s. However,
if we overachieve with mixing or temperatures end up climbing a
little higher, we could get into more of a critical fire
weather scenario. This will need to be monitored going forward.
Temperatures for Sunday and Monday will continue on their upward
trend with highs in the 60s to potentially lower 70s by Monday. The
continued southerly flow and warm air advection will help to
increase dew points across the region. Winds also look to be much
lighter these next two days, decreasing any fire weather concerns in
comparison to Saturday.
Tuesday - End of Next Week: Rain Chances Return
The forecast for mid next week and beyond gets a little more
interesting as the dominant upper high across the southern CONUS
breaks down with much more zonal flow expected across the northern
portion of the country. A low amplitude upper level shortwave looks
to eject east across the Northern CONUS Tuesday with a weak
surface system developing across the plains with a quasi-
stationary frontal boundary extending to the east. Where this
boundary sets up will be of significance as precipitation looks
more likely along and north of the boundary through the week.
Given the high amount of uncertainty between the ensembles as to
how to handle the pattern next week, currently have a broad
brush of PoPs in the 20-50 percent range Tuesday onwards. There
will certainly be an influx of moisture to the region with much
higher pWats working their way north with the warm air advection
by early next week. So the question is more on the timing and
magnitude of any lifting mechanisms from Tuesday onwards. With
the high amount of uncertainty in this portion of the forecast,
it's hard to hone in on any details but should everything line
up just right, this could lead to a decent rainfall event across
the area (overall GEFS seems a bit more enthused than the EC
ENS). Will need to watch this potential going forward as
hopefully ensembles come into a bit more agreement.
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 656 AM CDT Fri Mar 27 2026
VFR conditions through the TAF period. A low to mid level cloud
deck between 3500 and 5000ft will move through the region this
morning. Light snow is possible for portions of Clark and
Taylor counties this morning. Northwest winds increase later
this morning with sustained winds of 15 to 25 mph with gusts of
25 to 35 mph. Winds diminish this evening and gradually turn
more southwest Saturday morning. Southwest winds increase during
the morning and afternoon.
&&
.HYDROLOGY...
Issued at 206 PM CDT Thu Mar 26 2026
Snowmelt driven flooding on the Yellow River at Necedah
continues to recede this afternoon. Without any moderate to
heavy precipitation ahead until next week, this should move
below flood stage tomorrow.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Fire Weather Watch from Saturday afternoon through Saturday
evening for MNZ079-086-087-094-095.
IA...Fire Weather Watch from Saturday afternoon through Saturday
evening for IAZ008-009-018-019.
&&
DISCUSSION...Barendse
AVIATION...Cecava
HYDROLOGY...FergusonHazardous weather outlook, Mar 27, 4:41 AM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 441 AM CDT Fri Mar 27 2026 IAZ008-009-018-019-MNZ079-086-087-094-095-281000- Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Mower- Fillmore- 441 AM CDT Fri Mar 27 2026 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa and southeast Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Fire Weather Watch is in effect Saturday for potentially critical fire weather conditions from strong winds and very dry conditions. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ010-011-029-030-MNZ088-096-WIZ017-029-032>034-041>044-053>055- 061-281000- Winneshiek-Allamakee-Fayette-Clayton-Winona-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- 441 AM CDT Fri Mar 27 2026 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...central Wisconsin...north central Wisconsin...southwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong winds and very dry conditions Saturday will cause elevated to near-critical fire weather conditions. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 3:17 AM CDT | Fire Weather Watch | ARX | Chickasaw, Floyd, Howard, Mitchell | 8 hr |
Nearby
Red Flag Warnings in Iowa, 2026Red Flag Warnings in Minnesota, 2026Every red flag warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.